

**United Nations** Climate Change Secretariat Nations Unies Secrétariat sur les changements climatiques

## <u>Workshop of the Technology Executive Committee:</u> Strengthening national systems of innovation in developing countries Covering the entire technology cycle for climate technology

Bonn, Germany 13–14 October 2014

## Day 1: Monday, 13 October 2014

08:30 - 09:30	Registration of participants
09:30 - 09:45	Welcome Mr. Gabriel Blanco, Chair of the Technology Executive Committee (TEC)
09:45 – 10:45	<ul> <li>Session I: Setting the scene: national systems of innovation</li> <li>Overview: What are national systems of innovation for climate technology? (20 min) Mr. Lee Branstetter, Professor Heinz College, Carnegie Mellon University</li> <li>Taking stock of national systems of innovation in developing and developed countries and economies in transition (20 min) Ms. Mary O'Kane, Global Innovation Index Advisory Board Member and NSW Chief Scientist and Engineer (Presentation by video conference)</li> <li>Format: Two expert presentations (45 min) followed by a moderated Q&amp;A session involving</li> </ul>
	all participants (15 min). Moderator: Mr. Gabriel Blanco, TEC Chair.
10:45 – 11:00	Coffee break
11:00 – 11:45	<ul> <li>Session I: (cont.)</li> <li>Strengthening national systems of innovation: the importance of national collaboration, incubators, entrepreneurship and niche management (20 min) Mr. Emrah Alkaya, Expert Technology Development Foundation of Turkey</li> <li>Case study - Strengthening national systems of innovation in Latin America (20 min) Mr. César Parga, Chief, Competitiveness, Innovation and Technology Section The Organization of American States</li> <li>Format: Two expert presentations (45 min). Moderator: Mr. Gabriel Blanco, TEC Chair.</li> </ul>
11:45 – 12:30	<u>Session I</u> : (cont.) Moderated Q&A session involving all participants (45 min). Moderator: Mr. Gabriel Blanco, TEC Chair.
12:30 - 14:00	Lunch

14:00 - 15:00	Session II: Issues related to knowledge transfer between national systems of innovation
	<ul> <li>Multilateral technology cooperation and the role of joint projects (20 min) Mr. Jean-François Gagné, Head, Energy Technology Policy Division International Energy Agency</li> <li>Transferring climate technology knowledge and developing national capacity to absorb knowledge (2 x 15 min)         <ul> <li>Mr. Ambuj Sagar, Professor, Indian Institute of Technology</li> </ul> </li> </ul>
	• Mr. David Ockwell, Professor, University of Sussex
	<b>Format</b> : Three expert presentations (50 min) followed by a moderated Q&A session involving all participants (10 min). Moderator: Mr. Kunihiko Shimada, TEC Vice-Chair.
15:00 - 15:15	Coffee Break
15:15 – 16:30	<u>Session II</u> : (cont.)
	<ul> <li>Measures identified in technology action plans to enhance national capacity (20 min) Mr. Ivan Nygaard, Senior Researcher United Nations Environment Programme DTU Partnership</li> <li>Licensing and patents as a mechanism for knowledge transfer between national systems of innovation (20 min) Mr. Anatole Krattiger, Director, Global Challenges Division World Intellectual Property Organization</li> <li>Mechanisms for knowledge transfer between national systems of innovation: public, private, and academic mechanisms (including science &amp; technology cooperation) (20 min) Mr. Bart van Looy, Professor Katholieke Universiteit Leuven</li> <li>Format: Three expert presentations (60 min) followed by a moderated Q&amp;A session involving all participants (15 min). Moderator: Mr. Kunihiko Shimada, TEC Vice-Chair.</li> </ul>
16:30 - 17:30	Session II: (cont.)
	Moderated Q&A session involving all participants (60 min). Moderator: Mr. Kunihiko Shimada, TEC Vice-Chair.

## Day 2: Tuesday, 14 October 2014

09:00 - 10:00	<u>Session II</u> : (cont.)
	<ul> <li>Private sector experiences in enhancing collaboration on knowledge transfer (3 x 10 min)         <ul> <li>Mr. Yuichiro Kawamura, Vice President Honda Patents and Technologies North America</li> <li>Mr. Bento Koike, Founder and Board Member Tecsis Tecnologia e Sistemas Avançados, Brazil</li> <li>Mr. Paul Needham, President Simpa Networks</li> </ul> </li> </ul>

	Session II: (cont.)
	<ul> <li>Case study - Experiences in receiving and absorbing knowledge (20 min)</li> <li>Mr. Paresh Verma, President</li> <li>Bioseed Research India</li> </ul>
	Format: Four expert presentations (60 min). Moderator: Mr. Gabriel Blanco, TEC Chair.
10:00 - 10:30	<u>Session II</u> : (cont.)
	Moderated Q&A session involving all participants (30 min). Moderator: Mr. Gabriel Blanco, TEC Chair.
10:30 - 11:00	Coffee break
11:00 - 12:30	Session III: Knowledge transfer mechanisms: ways to enhance collaboration
	<ul> <li>Collaboration on climate innovation for a low carbon and climate resilient Africa (20 min) Mr. James Kinyangi, Regional Programme Leader CCAFS East Africa International Livestock Research Institute</li> <li>Case study: Chile, the role of the national designated entity in fostering national innovation (20 min) Mr. Juan Ladrón do Guevara, Executive Director</li> </ul>
	Mr. Juan Ladrón de Guevara, Executive Director National Council for Clean Production, Chile
	<ul> <li>Case study: Kenya Climate Innovation Centre, ways to strengthen national innovation capacity through enhanced national and international collaboration (20 min) Mr. Edward Mungai, Chief Executive Officer Kenya Climate Innovation Centre</li> </ul>
	<b>Format</b> : Three expert presentations (70 min), followed by a moderated Q&A session involving all participants (20 min). Moderator: Mr. Kunihiko Shimada, TEC Vice-Chair.
12:30 - 13:30	Lunch
13:30 - 15:00	Session III: (cont.)
	Moderated Q&A session involving all participants (90 min). Moderator: TEC task force on enablers and barriers. Four key questions to be considered:
	<ul> <li>What is the role of the public sector in enhancing collaboration?</li> <li>What is the role of the private sector in enhancing collaboration?</li> <li>What is the role of research and development in enhancing collaboration?</li> <li>How can the Technology Mechanism enhance collaboration?</li> </ul>
15:00 - 15:30	Coffee Break
15:30 – 16:30	Wrap up and final discussion (TEC task force on enablers and barriers)